that topamax out of my system is gruesome, but it has to be done.† I feel much better for it as far as my frame
of mind is concerned, but even at the best of times, dilantinís
not a reliable drug for me and Iíve had four seizures already.
resolved only to be on it until I get all the topamax out of my system:† a drug switchover time is a dangerous one Ė
you nearly always seize. †Iím treading
carefully on the dilantin.† If memory serves, it deadened me
completely.† It made me feel like the
whole world was very, very far removed and had nothing to do with me anyway. I
could barely think.† It seems I can take
a certain drug for maybe a year before I throw in the towel due to the side
So Iíve had
enough and Iíve resolved to simply go drug free and take my chances.†
almost two decades on anti-seizure medication Ė and Iíve been on them all Ė and
I can say without hesitation, the drugs have been a far worse blight on my life
than the illness could ever be.† And
epilepsy is pretty frigging scary.
manufacturers claim great things with their product.† Not one of them has panned out Ė unless
youíre looking in the side effects column.†
The new neurologist Iím seeing said that in his practice, heís seen a
substantial percentage of people on topamax have psychotic breaks and I donít
find that at all farfetched.† I was about
a day or two away from one myself.
example, have a look at what the CBC just reported.† I was on this drug for well over a year, had
the most horrifying side effects, next to no seizure control but was urged to
stay on it by neurologists.† (I
eventually threw in the towel, as I do with all seizure meds, in this case
because I kept fainting and couldnít keep my balance reliably):
Pfizer to pay $142M for drug fraud
Sales of drug
total $300M annually in Canada
Friday, March 26, 2010 | 3:28 PM ET Comments85Recommend77
Pharmaceutical giant Pfizer has been ordered to pay
$142 million US in damages for fraudulently marketing gabapentin,
an anti-seizure drug marketed under the name Neurontin.
A federal jury in Boston ruled Thursday that Pfizer
fraudulently marketed the drug and promoted it for unapproved uses. The jury
sided with California-based Kaiser Foundation Health Plan Inc. and Kaiser
Foundation Hospitals, the first to try a gabapentin
case against Pfizer.
Data revealed in a string of U.S. lawsuits
indicates the drug was promoted by the drug company as a treatment for pain,
migraines and bipolar disorder ó even though it wasn't effective in treating
these conditions and was actually toxic in certain cases, according to the
Therapeutics Initiative, an independent drug research group at the University
of British Columbia.
The trials forced the company to release all of its
studies on the drug, including the ones it kept hidden.
A new analysis of those
unpublished trials by the Therapeutics Initiative suggests that gabapentin works for one out of every six or eight people
who use it, at best. The review also concluded that one in eight people had an
adverse reaction to the drug.
"The much larger
majority of people will not get any benefit and many of them will have chronic
neurotoxicity or poisoning of the brain," said Dr. Tom Perry of the
The drugs represent a waste of money for Canada's
health-care system, said Perry, who questioned why some doctors continue to
encourage people to take the drug even though the patients are not benefiting.
"We have been using probably somewhere in the
order of around $300 million a year in Canada recently and this drug has been
overused since the late 1990s," Perry said. "So, do the math. It's
probably well in excess of a billion dollars."
Pfizer defends its actions and its drug. The
company has already been hit with $430 million in penalties and fines for
fraudulently promoting gabapentin in the U.S.
With files from the Associated Press
Read more: http://www.cbc.ca/health/story/2010/03/25/gabapentin-ubc.html#ixzz0jThlMcQI
None of the
others are any better, and some are considerably worse.† Keppra turns me
into Jack the Ripper, Topamax turns me into Sylvia Plath, Valproic
acid will make me swing between homicidal and suicidal and I hallucinate on it
Ė the list goes on.† Just as an aside, Valproic acid (marketed as Depakote
in Canada) was raised as a possibility, but Iíve been there before and it is
contraindicated for me (Iím on blood thinner, which it interferes with and itís
hideously liver toxic). This drug blew my liver out in under a month. ††Have a look at the side effects in the
monograph, especially the psychiatric side effects.† These are COMMON all across the board for
every anticonvulsant out there and have a hell of a lot to do with why epilepsy
patients can seem extremely strange:
Severe allergic reactions (rash; hives; itching; difficulty
breathing; tightness in the chest; swelling of the mouth, face, lips, or
tongue); abnormal thinking; change
in menstrual period; changes in
behaviour; chest pain; confusion;
dark, tarry, or bloody stools; dark urine; difficulty speaking; difficulty
urinating or other urination problems; extreme tiredness; fast or irregular
heartbeat; hallucinations; hearing
loss; involuntary movements of the arms and legs; involuntary movements or
chewing movements of the face, jaw, mouth, or tongue; joint pain; lack of
energy; loss of appetite; loss of
coordination; loss of seizure control; memory loss; new or worsening mental or
mood changes (eg, aggressiveness, agitation, anxiety,
depression, exaggerated feeling of well-being, hostility, impulsiveness,
inability to sit still, irritability, panic attacks, restlessness); nosebleed;
pounding in the chest; red, swollen, blistered, or peeling skin; severe or
persistent nausea, vomiting, or stomach pain; shortness of breath; suicidal thoughts or actions; swelling
of the arms or legs; symptoms of infection (eg,
fever, chills, sore throat); tremor; unusual bleeding or bruising; unusual
weakness; vision changes or blurred vision; yellowing of the skin or eyes
considered the lesser evil Ė and topamax is far, far worse for the side
all boiling down to is quality of life.†
While Iím on these meds, I have very little of that.† They affect me physically and they affect my
state of mind Ė which in turn affects every other aspect of my life.
scare the hell out of me.† Theyíre
usually huge tonic-clonic events and Iíve been badly
and repeatedly injured over the years.†
Iíve set myself on fire (after seizing into a lit gas stove), seized on
a subway platform, nearly drowned after seizing while swimming and Iíve seized
while jay walking across Yonge Street in
Toronto.† Mine are extreme, not only
because of epilepsy but also because liver failure can cause me to seize. ††Because Iím on blood thinners, if I seize and
start to bleed, I could bleed out.† And
half the time thereís no visible blood because the injuries are internal.
seizures are so frightening, Iíve taken the drugs in the past.† Now Iím thinking itís really not worth
it.† I think Iíd rather seize and have
done with it.† Many of these drugs will
not block my seizure aura Ė a feeling of dread and a sense that a huge seizure
is imminent Ė and thatís even scarier than the seizures.
This is an
isolating illness and one thatís extremely difficult to live with.† If youíre seizing, youíre AFRAID to go
out.† If youíre not, youíre either afraid
youíre going to or the drugs make you so odd and paranoid, you shy away from
people.† The worst thing is that you know
it and have no idea how to mitigate or alleviate it.
throwing in the towel on all the meds because they seem to cause me more harm
than good.† I am *NOT* advocating that anyone else out there follow my example.† My new neurologist and I have gone over the
risks Ė and he made sure I was fully aware that by going off my meds, Iím
playing Russian roulette.† I know
this.† Iím being monitored. If I seize
and hit my head, chances are better than even that Iíll bleed out.
constellation of side effects, itís a risk Iím willing to take.† Most everyone else out there may not have
side effects to the same degree I have, so pay attention to the advice your
doctors give you.† Iím on loads of other
meds for other conditions and that fact is likely contributing to the hard time
Iíve had on these drugs.† If all youíre
taking is an anticonvulsant, itíll probably work just fine for you.† With drug interactions, my situation is far
different from yours.
your neurologist tells you otherwise, take your meds.† I know what I am doing and Iím well aware
that Iím running a real and potentially fatal risk.† Iíve accepted that risk.† The choice, as far as I can tell, is to be
mostly seizure free and crazy as all hell or be sane and run the risk of
seizing and dying at any moment.